Methotrexate and sickness

Hi there guys! I have been n methotrexate injections 25mg for 3 years now and still have the dreaded sickness, headache and chronic fatigue for 2 days after I have taken it. Some weeks are better than others, some weeks there are no symptoms at all. But mostly there are the symptoms. I can't understand why some weeks are better than others, so I am asking, is there something I'm doing wrong, like foods I'm eating etc that makes the symptoms worse or better..... Any info will be gratefully received.... How do you manage your symptoms? What foods do you know trigger symptoms... I thinking sugary foods make it worse but I'm not sure....... Help and advice please!

21 Replies

oldest ā€¢ newest
  • Asking the obvious here Tracey but you are taking folic acid aren't you? You're on a high dose so it stands to reason you need to replenish what MTX diminishes it being a folate antagonist. I'm on 20mg MTX but have been taking 5mg each day except the day I inject & only have less appetite & a tad more tired the day after MTX day.

    It might be an idea to do a food diary & see if there's a common theme around MTX day, good or bad reactions. It must be miserable for you so I do hope you do find there is & are able to remove the problematic foods.

  • I take 5mg folic acid the next day and again 3 days later. Can I take more folic acid than 10mg a week? X

  • With the ok from your Rheumy. Some prefer to keep their patients on a lower dose as it can affect the amount of MTX absorbed but then they're not the ones with the side effects! When I first started MTX I was prescribed only 5mg the after, then it was increased to the day before & the day after. My present Rheumy prescribes it every day except the day I inject so that's 30mg a week. If you do well on on it & I guess you do as you've been on it 3 years I would ask if you can increase yours. Feeling so rough each week could be easily sorted by a little supplement taken more often.

    I've noticed the hair loss has come back a bit since increasing to 20mg but I know it will settle so not concerned about that but otherwise as I said just my normal less appetite & a bit more tired the day after I inject so I don't plan much for that day.

  • Maybe I will ask the rheumatoid nurse if I can up my folic acid and try that, it seems a simple answer!!! Oh and by the way, today I have been referred to an orthopedic surgeon regarding my feet. Scan results are still missing so she referred me anyway to get the ball rolling! X

  • You can only ask & if you get the ok I really hope it solves your problems. I'm not sure I could have hacked it as long as you, you deserve a medal!

    I replied on your other post about the Orthopaedic Surgeon, I hope the appointment comes through soon for you.

  • I am now going to take folic acid 3 x weekly! Really hope that helps! X

  • Oh good, I hope the extra one helps but if it doesn't help quite enough were you given the ok to increase it?

  • She just said take it 3 times a week and see how I get on. Fingers crossed x

  • Mine too. x :)

  • Like Nomoreheels I take folic acid 6 days a week. At one time when I seemed to be getting more side effects from the MTX my CNS increased it to 2 a day so 10 mg a week seems to be a very low dose. Worth asking if they will increase it. I do hope you get sorted as feeling so unwell after every injection must be so miserable for you.

  • Thanks Hun, I really will ask if I can take more folic acid, I feel much better knowing there is possibly light at the end of the nausea tunnel!!! xxx

  • Hi topcat,

    I had the same when on mtx and was advised to take folic acid daily except the day I took mtx. Eventually they changed me to sulfasalizine as symptoms never got better.

    It would be worth getting them to review your mess there are alternatives to try.

    Take care

  • Sorry should read meds

  • Think I will ask if I can increase my folic acid, it seems this is a popular answer and I would rather that then change meds. I have taken sulfasalazine before and it made me terribly depressed. I couldn't stay on it! X

  • I took MTX by pill and injection and had variable degrees of sickness at both ends every week with both for two years. Finally I could bear it no longer and stopped. Each week it would be slightly different and got worse rather than better over time. My diet did not significantly vary so I never felt there was a specific trigger - even lowering of dosage by injection didn't improve things and nor did an increase in folic acid.

    Unfortunately I've had allergic reactions to three other DMARDs and have so far not met the criteria for Biologics - and wonder if I even have RA these days because my symptoms have morphed too (sadly not into anything betteršŸ˜Ÿ but that's another story). I just take a low dose of Prednsilsone now.

    Time for you to try something else perhaps?

    Twitchy

  • I was really hoping for a diet answer but I think that's not gonna be the case... Oh well..... Thank you for your reply! X

  • I have been wheat free and low sugar and avoid dairy and no caffeine for five years now - since before mtx. Of course if you feel it might be diet related you could experiment and keep a weekly journal. In my experience experimenting with diet only works with very rigorous self monitoring - but worth a shot. Diet didn't make any difference for me with mtx though.

  • I take 5mg prochlorperazine about 30mins before MTX dose & a single 15mg dose of calcium folinate as my antidote, the day after MTX. I do find that nausea varies. Some weeks I need a second dose of prochlorperazine later in the day & maybe even a dose the next day. Other weeks, the one dose is fine.

    I did notice when I first started on MTX that drinking tea made the nausea worse, but that wore off over time.

  • Thank you for your reply! Think I will ask if I can increase my folic acid, it seems this is a popular answer and I would rather that then change meds. think I will try to keep my sugar count low as I have a funny feeling it's better when I eat healthier. I don't know for sure, but I'm willing to try! X

  • Hi, I don't know if this helps but I had exactly the same and got to a point where taking methotrexate was worse than my actual pain. And I would not take it if there was something important to do. But what I didn't do is speak to the consultant about it -

    The confusing thing about folic acid is that the advice changes (obviously trust the advice you're given by your doctor) I was taking mine daily/others say not on the day you take it. Pharmacists say different to doctors.

    I didn't really speak to anyone properly but what I wish I had done is made a list of when and how much so when I spoke to my consultant I was clear about how bad it was - typically I always felt better on appointment days and then forgot all the terrible previous months!

    I don't know if this helps with sickness but I've recently had a flare up and have cut - wheat/gluten, the nightshade family and dairy (although I have a bit of feta) - I'm also meat free but eat fish. Takes awhile to get used to but I feel like I have more energy, I don't get carb lows/sluggishness and I don't get periods where I am really hungry anymore - not sure how much it is doing for the RA but my body feels healthier in general. The last thing to cut is real ale which I love! But it needs to go.

    I hope you sort this soon, feeling sick is rubbish.

  • Hi Hun, thanks for your reply, today I have spoken to my nurse and she has suggested to take folic acid 3 x weekly now. So I am going to give that a go and see if it helps! It's really strange about the sickness, it's always there, wether it's slightly nauseous or wether it's a real bad case of it, and for no rhyme or reason! I miss my injections out if I am going on holiday or have something on, it's rare I do that but I will if it's something I need to enjoy! Take care x

You may also like...